California, 2009High Wind in California, April 24, 2009
April 24, 2009 · NWS VEF · 1 event in 1 county or zone
Another prolonged episode of gusty southwest winds produced isolated high wind reports in southern Nevada and southeast California.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another prolonged episode of gusty southwest winds produced isolated high wind reports in southern Nevada and southeast California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 23, 7:46 PM PST, 6 hours 24 minutes earlier.
Area forecast discussion, Apr 23, 7:46 PM PST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
846 PM PDT THU APR 23 2009
.SYNOPSIS...A STORM SYSTEM WILL BRING PERIODS OF GUSTY WINDS THROUGH
FRIDAY EVENING...AND A CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY
TO THE SOUTHERN GREAT BASIN FRIDAY EVENING INTO SATURDAY AFTERNOON.
TEMPERATURES WILL BE NEAR OR BELOW NORMAL THIS WEEKEND THROUGH THE
MIDDLE OF NEXT WEEK. ADDITIONAL STORMS WILL BRING PERIODS OF CLOUDS
AND SLIGHT CHANCES FOR SHOWERS TO THE NORTHERN SECTIONS NEXT WEEK.
&&
.UPDATE...WINDS HAVE SUBSIDED AS EXPECTED IN NV ZONES 15 AND 17 AND
CA ZONE 523. WILL UPDATE TO CANCEL WIND ADVISORIES FOR THOSE ZONES A
LITTLE EARLY. SKIES ARE MOSTLY CLEAR AT THE MOMENT...BUT CLOUDS WERE
ADVANCING TOWARDS THE NORTHERN BORDER...WHICH IS REFLECTED IN THE
GOING FORECAST. NO CHANGES PLANNED OTHER THAN CANCELLING THE WIND
ADVISORIES.
&&
.PREV DISCUSSION...
405 PM PDT THU APR 23 2009
.SHORT TERM...WINDS HAVE PICKED UP ACROSS THE AREA THIS AFTERNOON
IN RESPONSE TO AN APPROACHING SYSTEM DROPPING SOUTHWARD ACROSS THE
WEST COAST. SURFACE PRESSURE GRADIENTS REMAIN TIGHT ENOUGH TO
SUPPORT THE CURRENT WIND ADVISORIES IN THE MOJAVE DESERT THROUGH
THIS EVENING BUT ARE FORECAST TO WEAKEN ENOUGH LATER TONIGHT TO
ALLOW WINDS TO DROP BELOW ADVISORY LEVELS.
THE MAIN CONCERN TONIGHT WILL BE WINDS IN THE HIGHER
ELEVATIONS...MAINLY THE EASTERN SLOPES OF THE SOUTHERN
SIERRA...THE SHEEP RANGE AND THE SPRING MOUNTAINS WHERE A HIGH
WIND WARNING HAS BEEN ISSUED. IN THE EASTERN SIERRA MODEL CROSS
SECTIONS INDICATE ISENTROPES FOLDING AROUND MID-SLOPE AND MODEL
FORECAST SOUNDINGS SHOW 50 KT WINDS AS LOW AS 600 MB. IT LOOKS
LIKE WARNING LEVEL WINDS WILL MATERIALIZE EASILY AT RIDGETOP LEVEL
AND VERY WELL COULD MAKE IT DOWN TO THE MID-SLOPE. IN THE WHITE
MOUNTAINS...THE CONCERN WAS MAINLY FOR GUSTY WINDS AT RIDGETOP
LEVEL GIVEN THE STRONG WINDS ALOFT SO ISSUED AN ADVISORY HERE. FOR
THE SPRING MOUNTAINS...MODELS SHOW POTENTIAL DOWNSLOPE SIGNATURES
TONIGHT MAINLY BETWEEN 09Z AND 12Z. THERE IS SOME CONCERN WE COULD
GET WIND GUSTS TO 40 MPH POSSIBLY ON THE WEST SIDE OF THE LAS
VEGAS VALLEY...BUT CONFIDENCE WAS NOT HIGH ENOUGH TO ISSUED ANY
WIND PRODUCTS AT THIS TIME FOR THAT AREA.
AS THE STORM DROPS FURTHER SOUTH TOMORROW A 90 KT+ JET WILL MOVE
OVERHEAD AND COMBINED WITH TIGHTENING SURFACE PRESSURE GRADIENT KICK
UP WINDS ONCE AGAIN IN THE FAVORED SOUTHWEST WIND AREAS OF THE
MOJAVE DESERT. AS A RESULT ISSUED WIND ADVISORIES FOR PLACES THAT
LOVE TO BLOW FROM THE SOUTHWEST. CROSS SECTIONS IN THE SPRING
MOUNTAINS INDICATE BETTER POTENTIAL FOR A DOWNSLOPE WIND EVENT
TOMORROW EVENING INTO TOMORROW NIGHT. THUS THE WARNING WAS
EXPANDED TO THIS TIME FRAME.
AS THE ACTUAL COLD FRONT CROSSES THE AREA FRIDAY NIGHT INTO
SATURDAY IT WILL BRING THE CHANCE FOR SCATTERED SHOWERS MAINLY TO
NORTHERN PARTS OF THE AREA. FORECASTED LI/S OF 0 TO -1 ARE SHOWN
OVER THE NORTHEAST PART OF THE AREA THEN SO KEPT IN THE CHANCE FOR
ISOLATED THUNDERSTORMS THERE. TEMPS WILL DROP TO BELOW NORMAL FOR
SATURDAY ACROSS THE AREA.
THIS SYSTEM WILL MOVE AWAY BY SATURDAY EVENING LEADING TO DRIER
CONDITIONS FOR SATURDAY NIGHT WITH A GENERALLY CLEAR SKY.
.LONG TERM...THE EARLY WEEKEND STORM MOVES WELL EAST OF THE AREA BY
SUNDAY AND IS REPLACED BY A DRY NORTHWEST FLOW ALOFT. THIS WILL
RESULT IN LESS WIND AND SLIGHTLY WARMER CONDITIONS FOR THE END OF
THE WEEKEND. THE UPPER FLOW BEGINS TO BUCKLE LATE SUNDAY AS ENERGY
MOVES OUT OF SOUTHWESTERN CANADA AND EVENTUALLY CARVES OUT A LONG
WAVE TROUGH OVER THE NORTHWEST CONUS. A CLOSED LOW IS FORECAST TO
FORM OVER THE PACIFIC NORTHWEST TUESDAY AND MOVE INTO THE NORTHERN
GREAT BASIN WEDNESDAY OR THURSDAY. MODELS ARE PRETTY GOOD AGREEMENT
WITH THIS...JUST DIFFER IN THE LOW CENTER PLACEMENT. IN GENERAL WITH
THIS TROUGH PATTERN IN PLACE AND EMBEDDED SHORTWAVES ROTATING
THROUGH IT...UNSETTLED CONDITIONS CAN BE EXPECTED WITH PERIODS OF
GUSTY WINDS ACROSS MUCH OF THE AREA AND OCCASIONAL SHOWERS OVER
MAINLY THE NORTHERN ZONES. TEMPERATURE FORECASTING WILL BE TRICKY
AND DEPEND ON A VARIETY OF VARIABLES BUT IT SEEMS THAT TEMPS AT OR
BELOW NORMAL ARE REASONABLE.
.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS 15-25 KTS WITH GUSTS
TO AROUND 30 KTS TO CONTINUE THIS AFTERNOON WITH SCT-BKN MID/HIGH
CLOUDS. WINDS DIMINISH BETWEEN 10-20 KTS TONIGHT BUT THEN BECOME
GUSTY ONCE AGAIN ON FRIDAY. SKIES TO CLEAR OVERNIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS BETWEEN 15-25 KTS WITH GUSTS
FROM 30-35 KTS THROUGH THE REST OF THE AFTERNOON. WINDS DIMINISH
OVERNIGHT IN MOST AREAS THIS EVENING BUT BECOME GUSTY AGAIN ON
FRIDAY. SCT MID/HIGH CLOUDS EXPECTED THROUGH FRIDAY.
.FIRE WEATHER...WIDESPREAD WIND GUSTS OVER 35 MPH ARE EXPECTED
ACROSS THE AREA THROUGH THIS EVENING ACCOMPANIED BY RELATIVE
HUMIDITY VALUES BELOW 15 PERCENT AND DRY FUELS. ALTHOUGH WINDS ARE
EXPECTED TO DECREASE SLIGHTLY OVERNIGHT AND RELATIVE HUMIDITY
VALUES MAY BRIEFLY RECOVER...WIND GUSTS ARE FORECAST TO INCREASE
TO OVER 35 MPH ONCE AGAIN FRIDAY AFTERNOON AND CONTINUE INTO
FRIDAY EVENING. IN ADDITION...RELATIVE HUMIDITY VALUES WILL DROP
BELOW 15 PERCENT ONCE AGAIN ALONG AND FUELS ARE EXPECTED TO REMAIN
DRY. THUS CRITICAL CONDITIONS ARE EXPECTED TO BE REACHED MOST OF
THE TIME THROUGH FRIDAY EVENING. AN APPROACHING STORM SYSTEM WILL
BRING THE CHANCE FOR ISOLATED THUNDERSTORMS FRIDAY AFTERNOON INTO
SATURDAY AFTERNOON TO PARTS OF SOUTHERN NEVADA AND NORTHWEST
ARIZONA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 8 PM PDT FRIDAY FOR NVZ018-019.
RED FLAG WARNING UNTIL 9 PM PDT FRIDAY FOR NVZ461>466.
WIND ADVISORY FROM 2 PM TO 8 PM PDT FRIDAY FOR NVZ017.
AZ...RED FLAG WARNING UNTIL 9 PM MST FRIDAY FOR AZZ101-102.
WIND ADVISORY FROM 2 PM TO 8 PM MST FRIDAY FOR AZZ001.
CA...RED FLAG WARNING UNTIL 9 PM PDT FRIDAY FOR CAZ229.
HIGH WIND WARNING UNTIL 8 AM PDT FRIDAY FOR CAZ519.
WIND ADVISORY FROM 2 PM TO 8 PM PDT FRIDAY FOR CAZ523.
WIND ADVISORY UNTIL 8 AM PDT FRIDAY FOR CAZ521.
&&
MORGAN/STACHELSKI/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Apr 23, 2:27 AM PST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
327 AM PDT THU APR 23 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-240130-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
327 AM PDT THU APR 23 2009 /327 AM MST THU APR 23 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM MOVING INTO THE AREA WILL CAUSE INCREASING
SOUTHWEST WINDS LATE THIS MORNING AND INTO THIS AFTERNOON ACROSS
A LARGE PORTION OF THE AREA. WIND GUSTS TO NEAR 35 MPH WILL BE
COMMON...BUT GUSTS TO OVER 40 MPH WILL BE SEEN ACROSS PORTIONS OF
THE DISTRICT. PLEASE SEE THE LATEST STATEMENTS CONCERNING WIND
ADVISORIES. AT THE SAME TIME...GUSTY WINDS AND LOW HUMIDITIES
ALONG WITH DRY FUELS WILL CREATE RED FLAG CONDITIONS OVER
NORTHWEST ARIZONA AND MUCH OF SOUTHERN NEVADA THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE STORM WHICH WILL INCREASE THE WINDS ACROSS THE AREA THURSDAY
WILL CONTINUE TO BRING STRONG AND GUSTY WINDS TO THE DISTRICT ON
FRIDAY. WIDESPREAD WIND GUSTS TO 40 MPH OR GREATER WILL LIKELY
CAUSE ADDITIONAL WIND ADVISORIES TO BE ISSUED FOR FRIDAY
AFTERNOON. IN ADDITION...RED FLAG CONDITIONS WILL CONTINUE TO BE
SEEN OVER NORTHWEST ARIZONA AND MUCH OF SOUTHERN NEVADA FRIDAY
AFTERNOON. THE WINDS WILL DECREASE ON SATURDAY AS THE STORM MOVES
OUT OF THE AREA. HOWEVER ANOTHER STORM WILL BE MOVING INTO THE
AREA ON TUESDAY WHICH COULD CREATE ANOTHER ROUND OF GUSTY WINDS
TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Eastern Sierra Slopes of Inyo County
- When
- April 24, 2:10 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
This gust occurred 5 miles WSW of Independence.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 24, 20091 death · 1 event
- Flash Flooding and Hail in Texas, April 24 to 25, 2009$1.0 million · 55 kt wind · 9 events
- Hail and Damaging Wind in Iowa, April 24, 2009$79,000 · 1.75 in hail · 22 events
- Lightning Strike in North Carolina, April 24, 2009$100,000 · 1 event
- Hail in North Carolina, April 24, 2009$30,000 · 2.75 in hail · 5 events
- Hail in Wisconsin, April 24, 2009$15,000 · 2 in hail · 18 events
- Hail in New York, April 24, 2009$25,000 · 0.75 in hail · 1 event
- Hail and Damaging Winds in Wisconsin, April 24, 20091 in hail · 12 events
- Hail and Damaging Winds in Wisconsin, April 24, 2009$5,000 · 1.75 in hail · 12 events
- Hail in Wisconsin, April 24, 20091.25 in hail · 11 events
- Hail in Minnesota, April 24, 20091.5 in hail · 7 events
- Hail in Iowa, April 24, 20092 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156517.